Winter Weather, Bennington
- When
- December 9, 11:00 AM EST
- Where
- Bennington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
A low pressure area moved up the eastern seaboard on Saturday, December 9th. Although southern Vermont was on the western edge of this storm system, steady snowfall moved into the area during the late morning hours and continued through the remainder of the day.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A low pressure area moved up the eastern seaboard on Saturday, December 9th. Although southern Vermont was on the western edge of this storm system, steady snowfall moved into the area during the late morning hours and continued through the remainder of the day. As the storm intensified just off the coast of southern New England, a narrow band of moderate snowfall developed during the evening hours across southern Vermont which helped produced locally higher snowfall totals. The snowfall resulted in slow and difficult travel across the region. Snowfall tapered off just prior to midnight from west to east. By that point, most areas saw 4 to 8 inches of snowfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 9, 9:40 AM EST, 1 hour 20 minutes earlier.
Area Forecast Discussion
National Weather Service Albany NY
940 AM EST Sat Dec 9 2017
.SYNOPSIS...
A low pressure system off the Carolina Coast will track northeast
just off the eastern seaboard through today. Snow along the
northwest periphery of the system will bring some accumulating
snow from around the upper Hudson Valley south and east. A
Winter Weather Advisory is in effect for far southeast New York
and western New England. In the wake of this system, lake effect
snow will likely develop across portions of the western
Adirondacks and Mohawk Valley Sunday into Sunday night with
advisory level snow expected across the western Adirondacks.
&&
.NEAR TERM /THROUGH TONIGHT/...
A Winter Weather Advisory remains in effect from 7 AM this
morning until 7 AM Sunday for Windham County in Vermont, Eastern
Columbia County and Dutchess County in New York, Litchfield
County in Connecticut, and Berkshire County in Massachusetts.
Radar and satellite trends show light snow just beginning to
fall just south and east of Poughkeepsie into southern
Litchfield County, CT. Lots of dry air at low levels see in area
12Z soundings that will take considerable time to saturate.
The satellite and radar trends also show the SW to NE flow
through a deep layer and very little if any trending of the back
edge of the precipitation northward or westward. Lots of
convection well offshore but positive tilt to upper system
suggests areas outside of the Winter Weather Advisory could
take most if not all the daylight hours to see any light
accumulating snowfall. Even parts of the Berkshires and southern
VT could take until early to mid afternoon to see accumulating
snow.
Some enhanced cloudiness is tracking north toward interior
PA/NY, so as long as the dry low level air can be saturated, the
eastern Catskills through the Helderbergs, Capital District to
Lake George region should see a dusting to an inch at some point
before ending tonight. Areas within the Winter Weather Advisory
should see up to 4 inches before snow ends tonight.
Have made some minor adjustments to temperatures, sky cover and
snow amounts through the daylight hours, with the delayed onset
of light snow. Did not touch anything in the forecast for
tonight until near time trends can be evaluated to see where
exactly the cut off zone between accumulating snow and no snow
sets up. Snow shower activity along and north of the Canadian
border is expected to stay north of our area. Previous
discussion has a few more details through tonight and is
below...
Models indicating moisture/ascent to spread well north and west
of the cyclone, with insentropic lift on the 290-295K surfaces
noted. Snow will start out light, but will become moderate at
times across the advisory area including the southern Taconics
and over western New England during the afternoon to evening
hours. Snow will start to taper off from west to east late this
evening, with scattered snow showers after midnight as an upper
level trough moves through. Later tonight lake effect snow will
start to impact the western Adirondacks but due to some shear
initially not much of an accumulation is expected before
daybreak.
Most likely total snow accumulation expected to range from just
a dusting across the Mohawk Valley and Adirondacks, to up to 2
inches from the upper Hudson Valley through the Capital
District and northern Taconics, 2-4 inches in the Catskills and
NW mid-Hudson Valley, and 3-5 inches in the Advisory area
(Dutchess, eastern Columbia, western New England. Highs today
will be in the upper 20s to lower 30s with lows tonight in the
upper teens to mid 20s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
A Winter Weather Advisory is in effect for Northern Herkimer
and Hamilton Counties for lake effect snow on Sunday and Sunday
night.
It will become breezy for Sunday, with a west-northwest
cyclonic flow regime setting up over the region. This will
result in some lake effect snow developing downwind of Lake
Ontario. Eventual flow trajectory will determine exact
locations, but anywhere from the western Adirondacks to western
Mohawk Valley could be affected with some accumulating snowfall.
Heavy snowfall is not likely though, as an approaching short
wave trough and northern stream cold front is forecast to move
through Sunday night, which will result in changeable flow
trajectory and transitory snow bands. Still, at least light to
moderate accumulations will occur with areas from Route 28
northward likely to see the greatest accumulations with 2 to 4
inches and isolated amounts up to 6 inches through Sunday night.
Outside of the lake effect activity, it will be breezy and cold
with occasional clouds passing through. Highs on Sunday will be
in the mid 20s to upper 30s with lows Sunday night in the teens
to mid 20s.
Monday will be the transitional day before the next system
arrives, expect a mixture of sun and clouds and continued cool
conditions with highs in the lower 20s to mid 30s.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
An active wintry pattern will continue into the long term period as
a long wave trough remains firmly in place over the Eastern CONUS,
with several shortwaves diving from Canada into the Great Lakes
region and Northeast. We will see several threats for snow/lake
effect snow showers, as well as colder than normal temperatures.
To start the period, a strong upper level impulse will be
approaching from the Ohio Valley region Monday night into Tuesday.
00Z/09 deterministic models and ensembles have come into overall
better agreement regarding the track of the main upper level and
surface features with this system, with most tracking the surface
low from Lake Erie into northern NYS/New England, with a secondary
low developing off the New England coast. This track favors a burst
of warm advective precipitation for Monday night, with a period of
snow expected, especially for areas near and north of I-90. At least
a few inches of snow are expected by daybreak Tuesday, which should
lead to a snowy morning commute for most areas. Steadier snow is
expected to lift mainly north of I-90 Tuesday morning into the
afternoon, with more showery precipitation to the south, some of
which could be a rain/snow mix. A few more inches of snow will be
possible across the southern Adirondacks into southern VT.
Low pressure should then deepen off the northern New England coast
Tuesday night into Wednesday, as the main upper level trough moves
across the region. Also, a modified arctic air mass should follow in
the wake of the storm system. Expect scattered to numerous snow
showers and gusty winds for Tuesday night-Wednesday, with some
localized heavier squalls possible, especially across the western
Mohawk Valley and eastern Catskills, where Lake Effect/Enhancement
is likely. Tuesday night lows should be mainly in the teens to lower
20s. Highs Wednesday only in the teens to lower 20s, with the
possibility of falling afternoon temperatures as stronger cold
advection takes hold.
For Wednesday night-Thursday, the main story will be continued cold
temperatures. Low temperatures should range from around or slightly
below zero across the western Adirondacks, to single digits and
lower teens elsewhere. Highs Thursday in the teens and 20s. Wind
chills could fall as low as 10 to 15 below zero across some northern
areas, with zero to 10 below possible elsewhere late Wednesday night
into Thursday morning.
Another fast moving clipper type system may pass across or south of
the region Thursday night into Friday. The exact track of this
feature remains uncertain, but another period of snow or snow
showers could occur across at least some portions of the region
during this time. Temperatures will remain below normal, with lows
Thursday night in the single digits and teens, and Friday highs
ranging from the mid 20s to lower 30s.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Low pressure will track northeastward off the eastern seaboard
today into tonight.
VFR conditions are expected at all TAF sites through at least
17Z/Sat. Thereafter, light snow associated with the coastal low
will gradually expand north and west, initially reaching KPOU
and KPSF between roughly 17Z-19Z/Sat, then KALB between 20Z-
22Z/Sat. Vsbys should become IFR within an hour or two of when
snow begins.
The snow should continue until roughly 04Z-07Z/Sun, when it
should then taper off and Vsbys improve slightly to MVFR, then
VFR.
At KGFL, most of the snow should remain to the south and east.
However, there could be a period of MVFR conditions if the snow
reaches as far north as KGFL for a brief time between 22Z/Sat
and 03Z/Sun.
There is a slight chance that some patchy fog develops at KPOU
toward 12Z/Sun if enough breaks in the clouds develop and wind
become calm, given the moist boundary layer that will remain.
Overall probability too low at this time to include in TAF, but
trends will need to be watched.
Winds will be light/variable through most of today, trending
into the north to northwest at less than 8 KT tonight.
Outlook...
Saturday Night: Moderate Operational Impact. Likely SHSN...SN.
Sunday: Low Operational Impact. Breezy Slight Chance of SHSN.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Moderate Operational Impact. Chance of SHSN.
Monday Night: Moderate Operational Impact. Chance of SN.
Tuesday: High Operational Impact. Likely SN.
Tuesday Night: Moderate Operational Impact. Chance of SHSN.
Wednesday: Moderate Operational Impact. Chance of SHSN.
&&
.HYDROLOGY...
No hydrologic problems are expected during the next week.
Cold weather with periods of snow and snow showers are
forecast. Ice should begin to form and thicken on area lakes and
rivers by early next week and some river gauges may start to
show erroneous readings due to ice by the end of next week.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 7 AM EST Sunday for CTZ001-013.
NY...Winter Weather Advisory until 7 AM EST Sunday for NYZ061-065-
066.
Winter Weather Advisory from 7 AM Sunday to 7 AM EST Monday
for NYZ032-033.
MA...Winter Weather Advisory until 7 AM EST Sunday for MAZ001-025.
VT...Winter Weather Advisory until 7 AM EST Sunday for VTZ014-015.
&&
SYNOPSIS...11/JPV
NEAR TERM...11/NAS
SHORT TERM...11/JPV
LONG TERM...KL
AVIATION...KL
HYDROLOGY...11/JPVHazardous Weather Outlook National Weather Service Albany NY 1039 AM EST Sat Dec 9 2017 CTZ001-013-MAZ001-025-NYZ061-065-066-VTZ014-015-101200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Eastern Columbia-Western Dutchess- Eastern Dutchess-Western Windham-Eastern Windham- 1039 AM EST Sat Dec 9 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 AM EST SUNDAY... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern Columbia and Dutchess Counties of eastern New York and Windham County in southern Vermont. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Low pressure approaching from the west could bring accumulating snow Monday night into Tuesday. There is the possibility of moderate snowfall accumulations, depending on the storm track. If this potential increases, then winter weather statements will be issued. .SPOTTER INFORMATION STATEMENT... Spotters are requested to send snowfall accumulations to the National Weather Service. NYZ032-033-101200- Northern Herkimer-Hamilton- 1039 AM EST Sat Dec 9 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM SUNDAY TO 7 AM EST MONDAY... This Hazardous Weather Outlook is for the western Adirondacks of east central New York. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Low pressure approaching from the west could bring accumulating snow Monday night into Tuesday. There is the possibility of moderate snowfall accumulations, depending on the storm track. If this potential increases, then winter weather statements will be issued. .SPOTTER INFORMATION STATEMENT... Spotters are requested to send snowfall accumulations to the National Weather Service. NYZ038>043-047>054-058>060-063-064-082>084-VTZ013-101200- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Northern Warren-Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Western Ulster-Eastern Ulster-Northern Fulton- Southeast Warren-Southern Washington-Bennington- 1039 AM EST Sat Dec 9 2017 This Hazardous Weather Outlook is for east central New York excluding the western Adirondacks, eastern Columbia and Dutchess Counties, and Bennington County in southern Vermont. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Low pressure approaching from the west could bring accumulating snow Monday night into Tuesday. There is the possibility of moderate snowfall accumulations, depending on the storm track. If this potential increases, then winter weather statements will be issued. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2017Every state in 2017This day in weather historyWarnings in Vermont, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731881, 731882, 731883.